Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 33, NWS Bismarck, ND

August 11, 1999Adams County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 11, 1999, 6:25 PM MDT for Adams County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 11, 1999, 6:25 PM MDT (00:25 UTC)
Expired
Aug 11, 1999, 7:00 PM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adams County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:59 PM MDTTornado F0Bucyrus, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:30 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
1.7
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 120026 RRA
TORBIS
NDC001-120100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM MDT WED AUG 11 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWEST ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 700 PM MDT

* AT 625 PM MDT...DOPPLER RADAR INDICATED A TORNADO 7 MILES NORTH    
  OF BUCYRUS...OR ABOUT 27 MILES EAST OF BOWMAN...MOVING EAST AT     
  25  MPH.

* THE TORNADO WILL BE NEAR...
  BUCYRUS AT 625 PM MDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST REBSORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4626 10289 4612 10292 4604 10279 4602 10261
          4621 10247

&
TWH
NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:05 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 2:05 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT WED AUG 11 1999

...THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS EXPECTED IN SRN
ND TGT...
AT 19Z SFC LOW PRES WAS IN NW TIP OF SD WITH WARM FRONT ALONG ND/SD
BRDR. SUNSHINE AND MSTR CONVERGENCE ALONG WARM FRONT HAVE BOOSTED
LI/S TO -8 IN SWRN ND THIS AFTN. STORMS IN SERN MT SHOULD REALLY
TAKE OFF AS THEY ENTER SWRN ND. K-INDEX OF 35+ AND STRONG SFC
CONVERGENCE WL LEAD TO AREAS OF HEAVY RAIN (1-3) INCHES IN SRN ND
TGT.

BOTH NGM/ETA DEEPEN LOW TGT WITH APPROACHING UPPER LEVEL S/W.
LOW FCST TO MOVE TO ECNTRL SD BY 12Z...ALLOWING COOL CANADIAN AIR TO
OVERSPREAD ND. LOW CLOUDS AND RAIN EXPECTED BEHIND CANADIAN CDFNT
COMBINED WITH NE WINDS TO CREATE FALL LIKE WEATHER THU. NGM MOS
DROPPED FCST HIGHS BY 10 DEGREES THU. THIS IS GREAT CONSIDERING
TEMPS WERE IN M60S IN SRN CANADA THIS AFTN. PCPN SHOULD END IN NWRN
ND B4 AFTN BUT MAY CONTINUE NEAR JMS ALL DAY. HIGH PRES MOVES THRU
AREA THU NGT ALLOWING SERLY RETURN FLOW AND PS SKIES ON FRI. LOW
PRES REDEVELOPS IN ERN MT ON FRI SO WILL KEEP CHC TSRA IN FAR WRN ND
FRI AFTN AND EVENING.

IN THE EXTENDED FCST...A FAST W-E FLOW DVLPS OVR ND WITH A GENERAL
AREA OF LOW PRES OVER THE DAKOTAS. WL BROAD BRUSH EXTENDED WITH CHC
TSTMS EACH DAY AS TIMING WILL BE A PROBLEM.

.BIS...NONE.
NOAH

In the hours before

Local storm report, Aug 11, 4:55 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  BISMARCK ND
555 PM CDT WED AUG 11 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10 S AMIDON               ND   0.88 INCH HAIL AND
08/11/99   SLOPE                          ROTATING WALL CLOUD
                                          REPORTED BY AMATEUR
                                          RADIO OPERATOR AND
                                          EMERGENCY MANAGER

NOAH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:02 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger58 min
Aug 11, 6:57 PM MDTTornado WarningBISAdams33 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.